West Virginia, 2019Flash Flood in West Virginia, August 7, 2019
August 7, 2019 · NWS RLX · 1 event in 1 county or zone
A surface front and mid level shortwave moved through the middle Ohio River Valley on the 7th, bringing a round of showers and storms, one of which produced isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front and mid level shortwave moved through the middle Ohio River Valley on the 7th, bringing a round of showers and storms, one of which produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 2:28 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 7, 2:28 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
328 AM EDT Wed Aug 7 2019
.SYNOPSIS...
A weak cold front and upper level system passes today with
another front passing Thursday night/Friday. High pressure this
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM Wednesday...
Broad upper trof axis in conjunction with a prefrontal surface
trof will will take much of the day to cross and push east.
Scattered convection continues at this hour along and near the
OH River, with the greatest coverage noted across northern KY.
Expect this to slowly overspread areas further east over the
next several hours. I suspect convection, though mainly elevated
in nature, will be slow to diminish given the forcing aloft with
the trof axis sharpening a bit thru 12Z.
Isolated to scattered showers can be expected after sunrise,
mainly east of the OH River, though an elevated storm cannot be
ruled out either. Otherwise areas of stratus, will gradually
lift into a robust CU field with insolation providing for
surface based instability by midday. Isolated to scattered
convection will develop in the afternoon, with the greatest
chances generally along and east of the I79 corridor,
coinciding with the position of the trof axis at that time.
Another perturbation with the mean trof will cross early this
evening which may spark a shower or storm. Otherwise, expect low
stratus to develop with patchy dense river valley fog overnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 325 AM Wednesday...
Models showing a cold front approaching on Thursday with showers
and thunderstorms moving into the area. With good instability
and some mid level dry air, DCAPE values are substantial over
southeast Ohio and northern/northwestern WV. Therefore, can't
rule out some damaging winds.
The front will continue to push southward Thursday night. With
west to northwest flow aloft in advance of the system, moisture
is rather limited. Some models are developing a wave along the
front that would provide some precipitation on Friday, although
some models do not have this feature and would keep most of the
area in drier air. Therefore, confidence in the Friday forecast
is lower than normal at this range.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 AM Wednesday...
A high pressure system will build in for the weekend providing
dry weather for Saturday and Sunday.
Models are showing another front for early next week, but timing
and details between the models vary considerably, leading to a
low confidence forecast.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 210 AM Wednesday...
Approaching upper level trof will result in scattered
convection along and in the vicinity of the OH River will affect
HTS/PKB thru 09Z. I have carried MVFR TSRA at HTS where the
threat is the greatest with VCTS for CRW/CKB. Brief IFR VSBY is
possible in any storm and will be handled with amendments should
clear indications of impacts become apparent. Convection should
wane after 09Z such that only VCSH was coded up for BKW/EKN.
MVFR stratus is expected to develop behind the convection,
affecting PKB/HTS for a time this morning. Isolated to
scattered SHRA later this morning as the upper level trof
crosses, with isolated TSRA in the afternoon mainly CKB/EKN.
Behind this system, IFR or worse stratus and patchy fog is
expected to develop at most terminals tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...
FORECAST CONFIDENCE: Low thru 12Z with timing and extent of
convection, although high with occurrence of periodic
restrictions HTS/PKB. Medium for ceilings this morning at
HTS/PKB.
ALTERNATE SCENARIOS: Convection may affect mountain terminals
this 09-12Z.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 08/07/19
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY M M M L L M L H H H M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H L L M M M M L H H H H
PKB CONSISTENCY H H H H L L L H M H M H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 06Z THURSDAY...
Brief IFR possible in showers and thunderstorms Wednesday and
Wednesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Aug 7, 2:55 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Wed Aug 7 2019
OHZ066-067-075-076-083-084-080800-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
355 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a slight chance that thunderstorms Thursday afternoon and
evening could produce damaging wind gusts and large hail
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-OHZ085>087-WVZ006>011-014-016>020-029>032-040-080800-
Greenup-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-
Lewis-Harrison-Taylor-Barbour-
355 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a marginal chance that thunderstorms Thursday afternoon and
evening could produce damaging wind gusts and large hail
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>028-033-034-039-515>526-
080800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Wed Aug 7 2019
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 7, 12:39 AM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 AM EDT Wed Aug 7 2019
OHZ086-087-070615-
Gallia-Lawrence-
139 AM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES...
At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake
Vesuvius, moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Aid.
LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223
TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246
25
Special weather statement, Aug 7, 1:05 AM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
205 AM EDT Wed Aug 7 2019
OHZ087-WVZ006-070630-
Lawrence-Cabell-
205 AM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
NORTHEASTERN CABELL COUNTIES...
At 205 AM EDT, a strong thunderstorm was located near Proctorville,
moving east at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Proctorville,Athalia, and Green Bottom.
LAT...LON 3852 8241 3858 8221 3853 8214 3844 8205
3842 8239
TIME...MOT...LOC 0605Z 260DEG 23KT 3848 8235
25Special weather statement, Aug 7, 1:24 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 AM EDT Wed Aug 7 2019
OHZ086-WVZ007-070700-
Gallia-Mason-
224 AM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA AND
NORTHWESTERN MASON COUNTIES...
At 224 AM EDT, a strong thunderstorm was located over Point Pleasant,
moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Point Pleasant, Gallipolis, New Haven, Hartford City and Henderson.
LAT...LON 3881 8218 3886 8221 3899 8199 3885 8191
TIME...MOT...LOC 0624Z 246DEG 18KT 3885 8212
25
Flash Flood, Cabell
- When
- August 7, 3:30 AM EST to 4:30 AM EST
- Where
- Cabell County, 0.44 mi ESE of Huntington to 0.59 mi SE of Huntington
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.417, -82.443
The 10th Street viaduct was closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840218.